|Scared! Nephrotic Syndrome & HIV
May 8, 2012
Spring of 2011 I had to be hospitalized due to extreme swelling. Found out I had something called Minimal Change Disease. The nurse asked me to take an HIV test. I declined because my new insurance would not kick in until a month later (I am also 99.9% sure I'm HIV+). Started prednisone for a while then changed to Cytoxan - things are a bit better with the Cytoxan, Dapsone, Simvastatin, Lisinipril & Diuretic. The healthcare workers are strongly pushing me to get the HIV test due to my low lymphocytes among other things.
Fast word to now and I'm reading up on HIV meds & I worry about how well they will work with my kidney problems (i.e. high proteinuria). Is there any chance left for me?
-Male, 41, Scared & Lonely
| Response from Dr. Young
Hello Scared and Lonely and thanks for posting.
Sorry to hear about your condition-- while I can appreciate your insurance issues, I'd really urge you to get the HIV test done, since HIV is one of the causes of kidney issues, including significant proteinuria.
As for HIV medications, yes, one of the most commonly used medications- tenofovir- is associated with kidney issues. If your positive, I'd certainly avoid using this medication. On the other hand most other HIV meds are not associated with kidney toxicity. It shouldn't be too much of an issue to construct a well tolerated regimen that avoids both tenofovir and excess kidney risks; indeed, current US treatment guidelines speak to the point that medications that are considered "alternate" for some people might be "preferred" for others (like those with kidney injury).
I hope that helps and wish you well (and a negative HIV test too). BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Burning Penis A Symptom Of Acute HIV Infection?
- Is Purple Spots A Sign Of Acute HIV Infection?
- Is Runny Nose A Symptom Of HIV?
- Dry Mouth After Fisting Worried I Have HIV
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Itchy Testicles After Touching Used Condom Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.